August  2013, 33(8): 3719-3740. doi: 10.3934/dcds.2013.33.3719

Sequences of compatible periodic hybrid orbits of prefractal Koch snowflake billiards

1. 

University of California, Riverside, 900 Big Springs Rd., Riverside, CA 92521, United States, United States

Received  April 2012 Revised  October 2012 Published  January 2013

The Koch snowflake $KS$ is a nowhere differentiable curve. The billiard table $Ω (KS)$ with boundary $KS$ is, a priori, not well defined. That is, one cannot a priori determine the minimal path traversed by a billiard ball subject to a collision in the boundary of the table. It is this problem which makes $Ω (KS)$ such an interesting, yet difficult, table to analyze.
    In this paper, we approach this problem by approximating (from the inside) $Ω (KS)$ by well-defined (prefractal) rational polygonal billiard tables $Ω (KS_{n})$. We first show that the flat surface $S(KS_{n})$ determined from the rational billiard $Ω (KS_{n})$ is a branched cover of the singly punctured hexagonal torus. Such a result, when combined with the results of [6], allows us to define a sequence of compatible orbits of prefractal billiards $Ω (KS_{n})$. Using a particular addressing system, we define a hybrid orbit of a prefractal billiard $Ω (KS_{n})$ and show that every dense orbit of a prefractal billiard $Ω (KS_{n})$ is a dense hybrid orbit of $Ω (KS_{n})$. This result is key in obtaining a topological dichotomy for a sequence of compatible orbits. Furthermore, we determine a sufficient condition for a sequence of compatible orbits to be a sequence of compatible periodic hybrid orbits.
    We then examine the limiting behavior of a sequence of compatible periodic hybrid orbits. We show that the trivial limit of particular (eventually) constant sequences of compatible hybrid orbits constitutes an orbit of $Ω(KS)$. In addition, we show that the union of two suitably chosen nontrivial polygonal paths connects two elusive limit points of the Koch snowflake. We conjecture that such a path is indeed the subset of what will eventually be an orbit of the Koch snowflake fractal billiard, once an appropriate `fractal law of reflection' is determined.
    Finally, we close with a discussion of several open problems and potential directions for further research. We discuss how it may be possible for our results to be generalized to other fractal billiard tables and how understanding the structures of the Veech groups of the prefractal billiards may help in determining 'fractal flat surfaces' naturally associated with the billiard flows.
Citation: Michel L. Lapidus, Robert G. Niemeyer. Sequences of compatible periodic hybrid orbits of prefractal Koch snowflake billiards. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3719-3740. doi: 10.3934/dcds.2013.33.3719
References:
[1]

J. P. Chen and R. G. Niemeyer, Periodic billiard orbits of self-similar Sierpinski carpets,, in Preparation, (2012).

[2]

E. Durane-Cartagena and J. T. Tyson, Rectifiable curves in Sierpiński carpets,, to appear in Indiana Univ. Math. J., (2011).

[3]

K. J. Falconer, "Fractal Geometry: Mathematical Foundations and Applications,", John Wiley & Sons, (1990). doi: 10.1002/0470013850.

[4]

G. Galperin, Ya. B. Vorobets and A. M. Stepin, Periodic billiard trajectories in polygons,, Russian Math. Surveys, 47 (1992), 5. doi: 10.1070/RM1992v047n03ABEH000893.

[5]

E. Gutkin, Billiards in polygons: Survey of recent results,, J. Stat. Phys., 83 (1996), 7. doi: 10.1007/BF02183637.

[6]

E. Gutkin, Billiards on almost integrable polyhedral surfaces,, Erg. Th. and Dyn. Syst., 4 (1984), 569. doi: 10.1017/S0143385700002650.

[7]

E. Gutkin and C. Judge, The geometry and arithmetic of translation surfaces with applications to polygonal billiards,, Math. Res. Lett., 3 (1996), 391.

[8]

E. Gutkin and C. Judge, Affine mappings of translation surfaces: Geometry and arithmetic,, Duke Math. J., 103 (2000), 191. doi: 10.1215/S0012-7094-00-10321-3.

[9]

P. Hubert and T. Schmidt, An introduction to Veech surfaces,, in, 1B (2006), 501. doi: 10.1016/S1874-575X(06)80031-7.

[10]

A. Katok and B. Hasselblatt, "A First Course in Dynamics: With a Panorama of Recent Developments,", Cambridge Univ. Press, (2003).

[11]

A. Katok and A. Zemlyakov, Topological transitivity of billiards in polygons,, Math. Notes, 18 (1975), 760.

[12]

M. L. Lapidus and R. G. Niemeyer, Towards the Koch snowflake fractal billiard-Computer experiments and mathematical conjectures,, in, 517 (2010), 231. doi: 10.1090/conm/517/10144.

[13]

M. L. Lapidus and R. G. Niemeyer, Families of periodic orbits of the Koch snowflake fractal billiard,, 63 pages, (2011).

[14]

M. L. Lapidus and R. G. Niemeyer, Veech groups $\Gamma_n$ of the Koch snowflake prefractal flat surfaces $\mathcalS(\ks_n)$,, in Progress, (2012).

[15]

M. L. Lapidus and R. G. Niemeyer, Experimental evidence in support of a fractal law of reflection,, in progress, (2012).

[16]

W. S. Massey, "Algebraic Topology: An Introduction,", Springer-Verlag, (1977).

[17]

H. Masur, Closed trajectories for quadratic differentials with an applications to billiards,, Duke Math. J., 53 (1986), 307. doi: 10.1215/S0012-7094-86-05319-6.

[18]

H. Masur and S. Tabachnikov, Rational billiards and flat structures,, in, 1A (2002), 1015. doi: 10.1016/S1874-575X(02)80015-7.

[19]

J. Smillie, Dynamics of billiard flow in rational polygons,, in, 100 (2000), 360.

[20]

S. Tabachnikov, "Billiards,", Panoramas et Synthèses, (1995).

[21]

S. Tabachnikov, "Geometry and Billiards,", Amer. Math. Soc., (2005).

[22]

W. A. Veech, The billiard in a regular polygon,, Geom. Funct. Anal., 2 (1992), 341. doi: 10.1007/BF01896876.

[23]

W. A. Veech, Flat surfaces,, Amer. J. Math., 115 (1993), 589. doi: 10.2307/2375075.

[24]

Ya. B. Vorobets, Plane structures and billiards in rational polygons: The Veech alternative,, Russian Math. Surveys, 51 (1996), 779. doi: 10.1070/RM1996v051n05ABEH002993.

[25]

G. Weitze-Schmithüsen, An algorithm for finding the Veech group of an origami,, Experimental Mathematics, 13 (2004), 459.

[26]

A. Zorich, Flat surfaces,, in, I (2002), 439. doi: 10.1007/978-3-540-30308-4.

show all references

References:
[1]

J. P. Chen and R. G. Niemeyer, Periodic billiard orbits of self-similar Sierpinski carpets,, in Preparation, (2012).

[2]

E. Durane-Cartagena and J. T. Tyson, Rectifiable curves in Sierpiński carpets,, to appear in Indiana Univ. Math. J., (2011).

[3]

K. J. Falconer, "Fractal Geometry: Mathematical Foundations and Applications,", John Wiley & Sons, (1990). doi: 10.1002/0470013850.

[4]

G. Galperin, Ya. B. Vorobets and A. M. Stepin, Periodic billiard trajectories in polygons,, Russian Math. Surveys, 47 (1992), 5. doi: 10.1070/RM1992v047n03ABEH000893.

[5]

E. Gutkin, Billiards in polygons: Survey of recent results,, J. Stat. Phys., 83 (1996), 7. doi: 10.1007/BF02183637.

[6]

E. Gutkin, Billiards on almost integrable polyhedral surfaces,, Erg. Th. and Dyn. Syst., 4 (1984), 569. doi: 10.1017/S0143385700002650.

[7]

E. Gutkin and C. Judge, The geometry and arithmetic of translation surfaces with applications to polygonal billiards,, Math. Res. Lett., 3 (1996), 391.

[8]

E. Gutkin and C. Judge, Affine mappings of translation surfaces: Geometry and arithmetic,, Duke Math. J., 103 (2000), 191. doi: 10.1215/S0012-7094-00-10321-3.

[9]

P. Hubert and T. Schmidt, An introduction to Veech surfaces,, in, 1B (2006), 501. doi: 10.1016/S1874-575X(06)80031-7.

[10]

A. Katok and B. Hasselblatt, "A First Course in Dynamics: With a Panorama of Recent Developments,", Cambridge Univ. Press, (2003).

[11]

A. Katok and A. Zemlyakov, Topological transitivity of billiards in polygons,, Math. Notes, 18 (1975), 760.

[12]

M. L. Lapidus and R. G. Niemeyer, Towards the Koch snowflake fractal billiard-Computer experiments and mathematical conjectures,, in, 517 (2010), 231. doi: 10.1090/conm/517/10144.

[13]

M. L. Lapidus and R. G. Niemeyer, Families of periodic orbits of the Koch snowflake fractal billiard,, 63 pages, (2011).

[14]

M. L. Lapidus and R. G. Niemeyer, Veech groups $\Gamma_n$ of the Koch snowflake prefractal flat surfaces $\mathcalS(\ks_n)$,, in Progress, (2012).

[15]

M. L. Lapidus and R. G. Niemeyer, Experimental evidence in support of a fractal law of reflection,, in progress, (2012).

[16]

W. S. Massey, "Algebraic Topology: An Introduction,", Springer-Verlag, (1977).

[17]

H. Masur, Closed trajectories for quadratic differentials with an applications to billiards,, Duke Math. J., 53 (1986), 307. doi: 10.1215/S0012-7094-86-05319-6.

[18]

H. Masur and S. Tabachnikov, Rational billiards and flat structures,, in, 1A (2002), 1015. doi: 10.1016/S1874-575X(02)80015-7.

[19]

J. Smillie, Dynamics of billiard flow in rational polygons,, in, 100 (2000), 360.

[20]

S. Tabachnikov, "Billiards,", Panoramas et Synthèses, (1995).

[21]

S. Tabachnikov, "Geometry and Billiards,", Amer. Math. Soc., (2005).

[22]

W. A. Veech, The billiard in a regular polygon,, Geom. Funct. Anal., 2 (1992), 341. doi: 10.1007/BF01896876.

[23]

W. A. Veech, Flat surfaces,, Amer. J. Math., 115 (1993), 589. doi: 10.2307/2375075.

[24]

Ya. B. Vorobets, Plane structures and billiards in rational polygons: The Veech alternative,, Russian Math. Surveys, 51 (1996), 779. doi: 10.1070/RM1996v051n05ABEH002993.

[25]

G. Weitze-Schmithüsen, An algorithm for finding the Veech group of an origami,, Experimental Mathematics, 13 (2004), 459.

[26]

A. Zorich, Flat surfaces,, in, I (2002), 439. doi: 10.1007/978-3-540-30308-4.

[1]

Nicolas Bedaride. Entropy of polyhedral billiard. Discrete & Continuous Dynamical Systems - A, 2007, 19 (1) : 89-102. doi: 10.3934/dcds.2007.19.89

[2]

Pavel Bachurin, Konstantin Khanin, Jens Marklof, Alexander Plakhov. Perfect retroreflectors and billiard dynamics. Journal of Modern Dynamics, 2011, 5 (1) : 33-48. doi: 10.3934/jmd.2011.5.33

[3]

Alexey Glutsyuk, Yury Kudryashov. No planar billiard possesses an open set of quadrilateral trajectories. Journal of Modern Dynamics, 2012, 6 (3) : 287-326. doi: 10.3934/jmd.2012.6.287

[4]

Leonardo Manuel Cabrer, Daniele Mundici. Classifying GL$(n,\mathbb{Z})$-orbits of points and rational subspaces. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 4723-4738. doi: 10.3934/dcds.2016005

[5]

W. Patrick Hooper. Lower bounds on growth rates of periodic billiard trajectories in some irrational polygons. Journal of Modern Dynamics, 2007, 1 (4) : 649-663. doi: 10.3934/jmd.2007.1.649

[6]

Dmitry Treschev. A locally integrable multi-dimensional billiard system. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5271-5284. doi: 10.3934/dcds.2017228

[7]

David Cowan. A billiard model for a gas of particles with rotation. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 101-109. doi: 10.3934/dcds.2008.22.101

[8]

Mason A. Porter, Richard L. Liboff. The radially vibrating spherical quantum billiard. Conference Publications, 2001, 2001 (Special) : 310-318. doi: 10.3934/proc.2001.2001.310

[9]

David Cowan. Rigid particle systems and their billiard models. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 111-130. doi: 10.3934/dcds.2008.22.111

[10]

Marian Gidea, Yitzchak Shmalo. Combinatorial approach to detection of fixed points, periodic orbits, and symbolic dynamics. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 6123-6148. doi: 10.3934/dcds.2018264

[11]

Paul Wright. Differentiability of Hausdorff dimension of the non-wandering set in a planar open billiard. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3993-4014. doi: 10.3934/dcds.2016.36.3993

[12]

Jianlu Zhang. Suspension of the billiard maps in the Lazutkin's coordinate. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 2227-2242. doi: 10.3934/dcds.2017096

[13]

Dubi Kelmer. Approximation of points in the plane by generic lattice orbits. Journal of Modern Dynamics, 2017, 11: 143-153. doi: 10.3934/jmd.2017007

[14]

M. Bauer, A. Lopes. A billiard in the hyperbolic plane with decay of correlation of type $n^{-2}$. Discrete & Continuous Dynamical Systems - A, 1997, 3 (1) : 107-116. doi: 10.3934/dcds.1997.3.107

[15]

Ana Cristina Mereu, Marco Antonio Teixeira. Reversibility and branching of periodic orbits. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1177-1199. doi: 10.3934/dcds.2013.33.1177

[16]

Ilie Ugarcovici. On hyperbolic measures and periodic orbits. Discrete & Continuous Dynamical Systems - A, 2006, 16 (2) : 505-512. doi: 10.3934/dcds.2006.16.505

[17]

Katrin Gelfert, Christian Wolf. On the distribution of periodic orbits. Discrete & Continuous Dynamical Systems - A, 2010, 26 (3) : 949-966. doi: 10.3934/dcds.2010.26.949

[18]

Jacky Cresson, Christophe Guillet. Periodic orbits and Arnold diffusion. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 451-470. doi: 10.3934/dcds.2003.9.451

[19]

Kei Irie. Dense existence of periodic Reeb orbits and ECH spectral invariants. Journal of Modern Dynamics, 2015, 9: 357-363. doi: 10.3934/jmd.2015.9.357

[20]

Alexander Gorodnik, Frédéric Paulin. Counting orbits of integral points in families of affine homogeneous varieties and diagonal flows. Journal of Modern Dynamics, 2014, 8 (1) : 25-59. doi: 10.3934/jmd.2014.8.25

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (13)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]